Tramadol is an opioid medication that is used to treat moderate-to-severe pain. The drug was initially approved by the U.S. Drug and Food Administration (FDA) in 1995 under the name Ultram but was passed in 2002 as a generic version known as tramadol.
Tramadol is available in extended-release or long-acting tablets, and it is not considered nearly as potent as opioid drugs, such as morphine or oxycodone. Some doctors view it as a safer option when it comes to pain management.
Despite the label and being weaker than other opiates, it is a narcotic that can become habit-forming or addictive when abused.
Although the medication is considered a safer choice when it comes to pain medication, a standard method of abuse is to crush tramadol into powder and snort the drug. Using the narcotic in this way can irritate the mucous lining in the nose and produce a burning sensation.
The mucous membrane of the nasal passage will absorb tramadol, and it will go directly in the brain instead of the liver, which is where the drug is typically processed when taken as prescribed.
A user will also bypass the time-release of the drug when it is snorted. This means they are likely consuming more of the medication than a doctor recommends. The risks increase exponentially when someone snorts tramadol in conjunction with drinking alcohol or using other depressant drugs. In those situations, the central nervous system (CNS) is depressed significantly, which can result in an accidental death.
Those who abuse tramadol and abruptly stop or scale back their use and experience changes in how they feel, think, and act could potentially be in withdrawal. The period of physical and psychological changes is not life-threatening, but it has the potential to be uncomfortable and cause a relapse.
What Are the Tramadol Withdrawal Symptoms?
Tramadol withdrawal is different from other opioids because of how the drug interacts with the brain’s opioid and serotonin receptors. The following withdrawal symptoms can occur when excessive amounts of tramadol are rapidly stopped, which include:
- Abdominal cramps
- Appetite loss
- Blurred vision
- “Brain zaps”
- Tramadol cravings
- Dilated pupils
- Flu-like symptoms
- Mood swings
- Muscle pain
- Numbness and tingling of the skin
Consuming too much tramadol can yield what is known as “serotonin syndrome.” It is a severe reaction to a drug that changes how the brain produces the neurotransmitter serotonin. The Mayo Clinic highlights that serotonin is a chemical the body requires for nerve cells and brain function, but too much serotonin causes mild to severe symptoms from shivering and diarrhea, muscle rigidity, seizures, or a fever. Acute serotonin syndrome has the potential to be fatal if not immediately treated.
Side effects of serotonin syndrome may include:
- High blood pressure
- High body temperature
- Sped-up heart rate
- Hallucinations or delusions
- Increased reflexes
- Loss of motor skills
If you feel like you are experiencing serotonin syndrome, it’s imperative that you seek medical help and call 911 immediately.
What Are the Stages of the Tramadol Withdrawal Timeline?
The tramadol withdrawal timeline varies from one person to another, and the severity of these symptoms will depend on many factors, which include:
- Age, medical history, health, environment
- History of tramadol use
- How long that tramadol has been taken
- How much tramadol is taken
- The administration method of tramadol (snorted or taken orally)
- If tramadol is used in conjunction with other drugs
- Co-occurring disorders
Undergoing medical detoxification can help someone recovering from tramadol use to determine their withdrawal symptoms and help to manage them.
It’s necessary to mention that tramadol detox may take longer than withdrawal periods of other opioids. Most detox programs range from three to seven days, and tramadol withdrawal can last seven days or longer.
Tramadol users can also experience Post-Acute Withdrawal Syndrome (PAWS), which is a period when persistent withdrawal symptoms randomly appear for several weeks, months, or even years.
Professional addiction treatment programs and support systems, such as 12-step programs can help someone during this transition.
Why Should I Detox?
Abrupt cessation of tramadol after a long period of use is dangerous and discouraged. The highly addictive substance make it challenging for some to stop, and once they do, the discomfort can push them into a relapse.
A 24-hour detox in the presence of medical professionals will ensure that you are monitored in a controlled setting to overcome uncomfortable withdrawal symptoms with a support system.
Clients will also be given medications to combat high blood pressure, chills, nausea, cravings, depression, and a host of other symptoms. Two medicines that can be used are methadone and Suboxone, which can help keep withdrawal symptoms at bay.
What is the Next Treatment Step?
Recovering tramadol users who complete detox are strongly encouraged to enter into a residential or outpatient program where they can develop tools to fight off triggers. Research indicates that three months or more are needed to treat drug addiction.
The longer someone stays in treatment to build life skills they need to be drug-free will give them a lasting shot at sobriety. Clients will benefit from cognitive behavioral therapy (CBT), dialectical behavioral therapy, mindfulness, and other therapy approaches that support the path to recovery.